Pennsylvania, 2021

Flash Flood in Pennsylvania, August 28, 2021

August 28, 2021 · NWS PBZ · 1 event in 1 county or zone

77 at PIT), which was just below daily records but in the upper 1-2% of observations at this time of year, created the ideal environment for flash flooding to occur in isolated regions of western PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Weak flow aloft and high PWATs (1.77 at PIT), which was just below daily records but in the upper 1-2% of observations at this time of year, created the ideal environment for flash flooding to occur in isolated regions of western PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 3:34 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 28, 3:34 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
434 PM EDT Sat Aug 28 2021

.SYNOPSIS...
Thunderstorm chances continue today and tomorrow under a warm, humid
air mass and shortwave activity. The track of Hurricane Ida will
need to be monitored closely, heavy rainfall may occur Tuesday into
Wednesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Warm, humid conditions will continue as the Upr OH rmns undr the
primary influence of a broad ern CONUS ridge. Sct, to isold showers
and thunderstorms will continue into the evening though as an
embedded shortwave tracks eastward acrs wrn PA. Severe potential
looks to be limited to isolated wind gusts on the strength of heavy
pcpn loading. High rain rates are expected with a deepening warm
cloud layer and above average PWATs. Weak flow aloft will also
support isolated areas of heavy rainfall; flooding may occur if
storms training over a region for a long period of time.

Showers and storms may continue into portions of the overnight time
period with elevated instability available.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
An incoming trough over the northern Great Lakes will flatten the
ridge over the East Coast tomorrow afternoon; zonal flow will likely
prevail. With no change to our warm, moist air mass over the Ohio
River Valley, thunderstorms should once again develop early afternoon
into the late evening.

Shear should remain generally weak until the late evening but DCAPE
values are expected to grow with incoming dry air in the mid to
upper-levels; a few isolated strong storms can't be ruled out.
Localized flooding in training clusters of heavy downpours can't be
ruled out as well.

By Monday, the aforementioned trough and its associated frontal
boundary will advance south into the Pittsburgh area. The front
should lose forward motion a bit as the trough lifts back towards
Quebec, placing the Upper Ohio Valley in quasi-zonal flow aloft... or
nearly parallel to the frontal boundary / baroclinic zone.
Thunderstorms and showers are likely to develop along this area of
convergence. A narrow band of localized flooding, orientated west to
east, could develop if the boundary remains stationary for a long
period of time.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
By Tuesday night, remnants of Ida will progress up through the TN
Valley and over central Appalachia. The system will begin to phase
with the northern stream as it approaches our area late Tuesday and
into Wednesday.

The worst case scenario if the track continues to hold is a swath of
heavy rainfall as the tropical remnant interacts with the cold core
trough/cold front. The timing of the Ida and the front remain in
question.

Slightly cooler and drier conditions are anticipated late week and
into the Labor Day Weekend with building high pressure.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Isolated to scattered convection could result in brief restrictions
but otherwise, general VFR is expected. Given uncertainty in any
particular location, have opted to use VCTS in latest TAFs.

.Outlook...
Little pattern change through Monday will result in continue isolated
to scattered afternoon thunderstorms and potential patchy morning fog
and low stratus.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 4:40 AM EST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
540 AM EDT Sat Aug 28 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-290945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
540 AM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The potential for heavy rainfall and flooding will increase Tuesday
and Wednesday as the remnants of tropical system Ida move into the
Ohio Valley.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 28, 1:34 PM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
234 PM EDT Sat Aug 28 2021

PAZ023-281900-
Indiana PA-
234 PM EDT Sat Aug 28 2021

...A STRONG THUNDERSTORM WILL IMPACT EASTERN INDIANA COUNTY THROUGH
300 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Indiana, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Indiana, Clymer, Chevy Chase Heights, Ernest, Marion Center,
Creekside, Dixonville, Commodore, Brush Vly, and Yellow Creek State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 7888 4047 7908 4075 7923 4084 7903
      4067 7883
TIME...MOT...LOC 1833Z 328DEG 10KT 4073 7908

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Pittsburgh radar (KPBZ), 93 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clarion

When
August 28, 4:56 PM EST
Where
Clarion County, 1.83 mi WNW of Snively Corners to 0.6 mi W of Lamartine
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
41.259, -79.663

Multiple areas experienced flooded due to back building storm. Richey Run broke from its banks and flooded Route 208, Route 338 was closed between Ritts Station Road to Blairs Corners Road, and roadways near the county line was affected.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981666.